Alert archive / Oregon / Red Flag Warnings in 2006

Red Flag Warning 9, NWS Medford, OR

August 28, 2006Modoc County, California; Harney County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Aug 28, 2006, 2:50 PM PDT for Modoc County, California; Harney County, Lake County, Oregon. It took effect at Aug 29, 2006, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2006, 2:50 PM PDT (21:50 UTC)
In effect from
Aug 29, 2006, 2:00 PM PDT
Expired
Aug 29, 2006, 10:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Harney County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 226 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2006-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2006-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2840 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS86 KMFR 282150
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT MON AUG 28 2006

CAZ285-ORZ625-291400-
/O.UPG.KMFR.FW.A.0008.060829T2100Z-060830T0500Z/
/O.NEW.KMFR.FW.W.0009.060829T2100Z-060830T0500Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
250 PM PDT MON AUG 28 2006

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT TUESDAY FOR
A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 10 PM PDT TUESDAY FOR
THE FOLLOWING FIRE WEATHER ZONES: ZONE 625 AND 285 INCLUDING
PORTIONS OF THE FREMONT-WINEMA NATIONAL FOREST...THE BLM LAND IN
EASTERN LAKE AND WESTERN HARNEY COUNTIES AND THE MODOC NATIONAL
FOREST.

SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE
FORECAST TO DEVELOP TUESDAY AFTERNOON AHEAD OF A COLD FRONT AND
CONTINUE THROUGH TUESDAY EVENING. MINIMUM RELATIVE HUMIDITY VALUES
OF 10 TO 20 PERCENT ARE EXPECTED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DW
3 follow-up statements
000
WWUS86 KMFR 291331
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
631 AM PDT TUE AUG 29 2006

CAZ285-ORZ625-292145-
/O.CON.KMFR.FW.W.0009.060829T2100Z-060830T0500Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
631 AM PDT TUE AUG 29 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING. 

SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE
FORECAST TO DEVELOP TUESDAY AFTERNOON AHEAD OF A COLD FRONT AND
CONTINUE THROUGH TUESDAY EVENING. MINIMUM RELATIVE HUMIDITY
VALUES OF 10 TO 20 PERCENT ARE EXPECTED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

STOCKTON
000
WWUS86 KMFR 292149
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
249 PM PDT TUE AUG 29 2006

CAZ285-ORZ625-300500-
/O.CON.KMFR.FW.W.0009.000000T0000Z-060830T0500Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
249 PM PDT TUE AUG 29 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR
THE FOLLOWING FIRE WEATHER ZONES: 625 AND 285 INCLUDING PORTIONS
OF THE FREMONT-WINEMA NATIONAL FOREST...THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES AND THE MODOC NATIONAL FOREST.

SOUTHWEST TO WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH WERE
MEASURED AT 2 PM AND WILL SOON REACH 15 TO 25 MPH WITH GUSTS TO 40
MPH. THESE STRONG WINDS ARE FORECAST TO CONTINUE THROUGH THIS
EVENING WHILE MINIMUM RELATIVE HUMIDITY VALUES DROP TO 10 TO 20
PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DW
000
WWUS86 KMFR 300500
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1000 PM PDT TUE AUG 29 2006

CAZ285-ORZ625-300600-
/O.EXP.KMFR.FW.W.0009.000000T0000Z-060830T0500Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1000 PM PDT TUE AUG 29 2006

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING. WINDS
HAVE DECREASED DRAMATICALLY AND RELATIVE HUMIDITIES ARE
RECOVERING. CONDITIONS NO LONGER MEET RED FLAG CRITERIA. THEREFORE
THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 28, 1:30 PM PDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 28, 1:30 PM PDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
130 PM PDT MON AUG 28 2006

.DISCUSSION...

TUESDAY WILL BE MUCH COOLER. A STRONG MARINE PUSH IN ADVANCE OF
THE TROUGH WILL BRING THE COOL AIR WITH BREEZY CONDITIONS EAST
SIDE WHERE WINDS WILL BE 15 TO 25 MPH. 700MB WINDS HAVE TRENDED
UP A BIT NOW TO 25 TO 30 KT. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING BUT THE BEST
INSTABILITY WILL BE WELL NORTHEAST NEAR PENDLETON. WITH
THE TROUGH TUESDAY AFTERNOON AND EVENING A SHORT WAVE COULD
WRING OUT A FEW DROPS OF RAIN ALONG THE COAST AND INTO THE
UMPQUA BASIN. WEDNESDAY LOOKS DRY AND EVEN COOLER BEHIND THE
TROUGH AXIS. WILL LIKELY REMOVE THE SLIGHT CHANCE IN THE UMPQUA.

THURSDAY ONWARD HEIGHTS RISE AS THE UPPER RIDGE AND THE THERMAL
TROUGH REFORM WITH TEMPS WARMING TO A BIT ABOVE NORMAL.
&&

.AVIATION...IFR CONDITIONS DUE TO SOLID MARINE LAYER ALONG THE
COAST WILL MOVE INLAND AROUND MID NIGHT. VFR EXPECTED INLAND.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY WINDS AND SEAS CAPE BLANCO TO CA STATE
     LINE 0-60 NM.
     RED FLAG WARNING TUESDAY ZONE 625.
CA...SMALL CRAFT ADVISORY WINDS AND SEAS FROM THE OR BORDER TO PT
     ST GEORGE 0-60 NM.
     RED FLAG WARNING TUESDAY ZONE 285.

&&

11

Nearby

Red Flag Warnings in Oregon, 2006Red Flag Warnings in California, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.